By Megan Redshaw
It’s widely known taking birth control pills and other hormone-based contraceptives can increase one’s risk of developing a blood clot, but new research suggests the risk rapidly decreases two to four weeks after stopping this form of contraception and, by 12 weeks, completely disappears.
A recent peer-reviewed study in Blood, a journal published by the American Society of Hematology, enrolled 66 women aged 18 to 50 years who had been using hormonal contraceptives—the most common form of birth control—for at least three months. Researchers focused on hormonal contraceptives such as combined hormone birth control pills, vaginal rings, and skin patches. Women with a personal history of blood clots, anticoagulation, a recent medical event, or pregnancy were excluded from the study.
Researchers then collected blood samples six times before and after the women stopped taking contraceptives to assess estrogen-related clotting biomarkers. The samples were then compared to a control group of 28 women who were not using hormone-based contraception.
The study found elevated levels of clotting markers before the women stopped taking hormone-based contraception and a rapid decrease within one to two weeks after discontinuing use. Within two weeks of stopping their birth control, women experienced an 80 percent total drop in clotting markers and an 85 percent drop within four weeks—falling to the same level as the control group by 12 weeks.
Although studies have determined that women who take hormone-based contraceptives have a threefold risk of experiencing venous thromboembolism (VTE)—a condition that occurs when a blood clot forms in a vein and includes deep vein thrombosis and pulmonary embolisms—the persistence of risk after one stops taking contraception was previously unknown.
“Our goal was not to look at the thrombotic risk of contraceptives but to determine how long that risk takes to normalize after stopping contraceptives,” corresponding author Dr. Marc Blondon, an expert in vascular medicine at the University Hospitals of Geneva, Switzerland, said in a Nov. 8 news release. “It’s reassuring to know that that possible harm of the pill goes away rapidly when one stops taking it.”
Researchers say the study’s findings may help physicians determine when one should stop taking hormone-based contraceptives before undergoing a major surgery and may affect the course of action if one experiences a blood clotting disorder.
According to the study, combined hormone-based contraceptives are the most prevalent form of birth control in Europe and North America—used by more than 1 out of 6 women of reproductive age—and numbers are rising. A 2022 paper published in StatPearls found that about 25 percent of women aged 15 to 44 use birth control pills as their primary method of contraception.
Oral contraceptives generally come in two forms. One type contains synthetic estrogen and progestin, while the other contains progestin only. Progestin is a man-made synthetic form of the hormone progesterone. Progesterone is used to prevent pregnancy, while estrogen controls menstrual bleeding.
According to a paper in Thrombosis Research, estrogen is known to increase clotting factors by increasing levels of coagulation proteins and decreasing levels of anticoagulation proteins, which may explain why hormone-based contraceptives carry an elevated risk of vascular harm and an increased risk of short-term and long-term morbidity and mortality.
“These findings can help to inform discussions around whether combined hormonal contraceptives are right for the patient, as well as patient-surgeon discussion of whether the benefit of stopping for a short time actually exceeds the risks,” Dr. Blondon said in a news release, adding that doctors may still advise patients to continue using their hormonal contraceptives for a time even if they develop a VTE and are being treated with blood thinning medications.